March 16, 2017, ORLANDO, Fla. – Deaths from drug overdose have increased sharply in the past decade, an unfortunate trend that is associated with overdoes of prescription opioid pain relievers more than tripling from 1983 to 2013 (Mack MMWR Suppl
. 2013;62(3):161-3). The drug naloxone has been established as a safe and effective medication to treat drug overdose. Naloxone is often administered intranasally, allowing emergency responders to proficiently and quickly administer the drug without needles (Wermeling Drug Deliv Transl Res
. 2013 3(1): 63- 74).
A recent study, led by George Avetian, DO, FCPP, a family physician in Upper Darby, Pa., assessed real-world experiences with intranasal naloxone formulation for opioid overdose reversal by surveying first responders and community-based organizations. The results were presented today in a scientific poster at the 33rd Annual Meeting of the American Academy of Pain Medicine.
To conduct this research, Dr. Avetian’s team contacted 152 U.S. organizations known to have received units of a novel naloxone nasal spray device (4-mg dose/unit). Researchers sought to collect case report data to assess organizations’ experiences using naloxone nasal spray within their communities.
Based on timing and available data, eight law enforcement or community-based organizations participated in this study by providing case report summary data on 261 attempted overdose reversals (time period: 4/5/16 to 8/10/16; age of individuals with overdose: 17-63 years). The presumed substance involved in the overdose was heroin in 95.4% (165/173) and fentanyl in 5.2% (9/173) of cases.
Of the 245 cases with outcomes reported, 242 of 245 were described as successful. Three deaths were reported (naloxone nasal spray administration was reported to have been too late to be effective for 2 cases and details were not provided for the third case). Many reversals (97.6%; 248/254) involved 1 or 2 units of naloxone nasal spray administration, and most cases (73.5%; 125/170) reported a time-to-response of ≤5 minutes after administration. The most commonly reported observed events were “withdrawal” (14.3%; 28/196), “nausea” or “vomiting” (10.2%; 20/196), and “irritability” or “anger” (8.7%; 17/196).
Researchers concluded through this data analysis that naloxone nasal spray was successful at reversing the effects of opioid overdose in most reported cases. The majority of events observed for the reversal cases were consistent with other naloxone formulations (opioid withdrawal).
“The most impressive and important aspect of this research are the outcomes observed,” says Dr. Avetian. “The high reversal rate is a welcome surprise given that ‘success’ truly means lives saved. This data shows that intranasal naloxone 4mg works in the community setting, and that it can, will and does play a vital role in impacting the opioid epidemic our communities face.”
Dr. Avetian emphasizes that naloxone programs are most successful in combating drug overdose when they are implemented at the community-level as a collaborative effort by public health stakeholders, including medical professionals, local leadership, law enforcement, and members of the public. “From medical professionals to family members, a comprehensive strategy that educates, informs, provides preventative tools, and supports those in need for rehabilitation and longer-term recovery is key to making an impact on the epidemic.”
Poster LB001 – Use of Naloxone Nasal Spray in the Community Setting: A Survey of Use by Community Organizations Funding: Survey data collection and medical writing/editorial support were provided by Synchrony Medical Communications, LLC, West Chester, PA, and sponsored by Adapt Pharma, Inc., Radnor, PA.